Thunderstorm Wind, Sebastian
- When
- August 18, 2:05 PM CST
- Where
- Sebastian County, Central City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.320, -94.250
Strong thunderstorm wind blew down a large tree.
Strong to severe thunderstorms developed across northwestern Arkansas during the afternoon of the 18th. The strongest storms produced damaging downburst wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across northwestern Arkansas during the afternoon of the 18th. The strongest storms produced damaging downburst wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 18, 1:44 PM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 244 PM CDT MON AUG 18 2014 .DISCUSSION... STRONG TO SEVERE THUNDERSTORMS ARE ONGOING EARLY THIS AFTERNOON ACROSS PORTIONS OF EASTERN OKLAHOMA AND WESTERN ARKANSAS IN RESPONSE TO AN UPPER LEVEL DISTURBANCE MOVING EASTWARD THROUGH THE REGION. THESE STORMS WILL LIKELY BE EAST OF THE FORECAST AREA BY LATE THIS AFTERNOON/EARLY THIS EVENING AND SHOULD TEND TO DIMINISH IN INTENSITY AND AREAL COVERAGE. NOT PLANNING ON CARRYING A MENTION OF SHOWERS/STORMS INTO THE EVENING HOURS AT THIS TIME. TOWARD SUNRISE...THUNDERSTORMS SHOULD DEVELOP ALONG A WARM FRONT IN KANSAS AND MISSOURI. ALTHOUGH THERE IS SOME POTENTIAL FOR THESE STORMS TO DEVELOP SOUTH OF THE OKLAHOMA AND ARKANSAS BORDERS...MOST OF THE RAIN WILL REMAIN NORTH OF THE AREA. WILL CARRY A SLIGHT CHANCE OF ADDITIONAL STORMS LATE TONIGHT AND INTO TOMORROW MORNING IN PRIMARILY FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TO COVER THIS POTENTIAL. THIS LOOKS TO BE THE ONLY ADDITIONAL SHOT AT RAIN AND THUNDERSTORMS DURING THIS FORECAST PERIOD. PROLONGED UPPER LEVEL RIDGING MORE TYPICAL OF THIS TIME OF YEAR THAN THE ACTIVE PATTERN THE AREA HAS BEEN TREATED TO THIS SUMMER WILL CONTINUE BUILD INTO THE CENTRAL PORTION OF THE UNITED STATES AND PERSIST THROUGH THE WEEKEND. BOTH THE ECMWF AND GFS FORECAST THE RIDGE TO BREAKDOWN TOWARD THE EARLY TO MIDDLE PART OF NEXT WEEK...BUT UNTIL THEN...ABOVE NORMAL TEMPERATURES WILL BE THE RULE...WITH SOME POTENTIAL FOR TRIPLE DIGITS. DURING THE THURSDAY TO FRIDAY TIME FRAME...HEAT INDICES MAY NEAR THE CRITICAL 105 DEGREE HEAT ADVISORY CRITERION...SO HEAT ADVISORIES OR POSSIBLY EXCESSIVE HEAT WARNINGS MAY BECOME NECESSARY LATER IN THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... TUL 74 98 76 97 / 20 10 10 10 FSM 73 97 74 97 / 10 10 0 10 MLC 73 96 75 96 / 10 10 0 0 BVO 71 98 72 98 / 20 20 10 10 FYV 70 94 70 93 / 20 20 10 10 BYV 70 94 71 94 / 20 20 10 10 MKO 71 96 73 96 / 10 10 0 0 MIO 72 97 73 97 / 20 20 10 10 F10 72 95 74 95 / 10 10 0 0 HHW 71 97 73 96 / 10 10 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...30 LONG TERM....22
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 113 PM CDT MON AUG 18 2014 ARZ001-002-010-011-019-020-029-OKZ049-053>076-190615- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 113 PM CDT MON AUG 18 2014 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DANGEROUS HEAT. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER PARTS OF EASTERN OKLAHOMA THIS AFTERNOON. THIS ACTIVITY WILL REMAIN POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE REGION. DAYTIME HEATING HAS HELPED TO CREATE AN UNSTABLE ATMOSPHERE. THIS WILL ALLOW FOR THE POTENTIAL FOR ANY THUNDERSTORM DEVELOPMENT TO BECOME STRONG TO SEVERE WITH STRONG WINDS BEING THE MAIN HAZARD. DAYTIME HEATING HAS ALSO CREATED HEAT INDICES OF AROUND 100 DEGREES FOR PARTS OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS THIS AFTERNOON. THESE CONDITIONS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. WEDNESDAY...NO HAZARDS. THURSDAY AND FRIDAY...DANGEROUS HEAT POTENTIAL. SATURDAY AND SUNDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORM CHANCES WILL REMAIN POSSIBLE INTO TUESDAY BEFORE A WEAK FRONTAL BOUNDARY NEAR THE REGION FINALLY LIFTS NORTHEAST. IN THE WAKE OF THE EXITING BOUNDARY...A RIDGE OF HIGH PRESSURE IS FORECAST TO SET UP OVER THE SOUTHERN PLAINS...CONTINUING HOT TEMPERATURES FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1132 AM CDT MON AUG 18 2014
OKZ057-062-181700-
CRAIG OK-MAYES OK-
1132 AM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN CRAIG AND NORTHEASTERN MAYES
AT 1132 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
WHITE OAK...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...VINITA...BIG CABIN...WHITE OAK...
SPAVINAW...STRANG...ADAIR...PENSACOLA...LANGLEY...SPAVINAW STATE PARK
AND CHEROKEE STATE PARK.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.
LAT...LON 3640 9500 3638 9500 3630 9527 3665 9534
3670 9515
TIME...MOT...LOC 1632Z 340DEG 18KT 3660 9522SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1247 PM CDT MON AUG 18 2014
OKZ063-068-181830-
CHEROKEE OK-DELAWARE OK-
1247 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
NORTHEASTERN CHEROKEE
IN NORTHEAST OKLAHOMA
SOUTHWESTERN DELAWARE
AT 1247 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
LEACH...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...LEACH AND SCRAPER.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH.
LAT...LON 3605 9480 3602 9480 3594 9506 3616 9509
3616 9501 3623 9501 3627 9491
TIME...MOT...LOC 1747Z 339DEG 16KT 3617 9500SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
113 PM CDT MON AUG 18 2014
OKZ068-069-181845-
ADAIR OK-CHEROKEE OK-
113 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
EASTERN CHEROKEE
IN NORTHEAST OKLAHOMA
WESTERN ADAIR
AT 113 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
TAHLEQUAH...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PROCTOR...TAHLEQUAH AND ELDON.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3590 9465 3577 9493 3601 9502 3609 9486
TIME...MOT...LOC 1813Z 329DEG 24KT 3601 9492SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT MON AUG 18 2014
OKZ072-074-076-182030-
HASKELL OK-LE FLORE OK-SEQUOYAH OK-
252 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
EASTERN HASKELL AND NORTHERN LE FLORE
IN EAST CENTRAL OKLAHOMA
SOUTHERN SEQUOYAH
AT 252 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF COWLINGTON TO 2 MILES NORTHEAST OF
KANIMA...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...MCCURTAIN...KEOTA...KANIMA...MILTON...
BOKOSHE AND COWLINGTON.
THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.
LAT...LON 3520 9467 3508 9502 3537 9505 3544 9474
TIME...MOT...LOC 1952Z 350DEG 19KT 3538 9474 3530 9499The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
2 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down a large tree.
Strong thunderstorm wind blew down power lines and a large tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538752, 538754.